I was offered Tramadol by my pain management doctor today. I am currently on Methadone for pain. I take 200 mgs. a day in divided doses. When checking the interaction between the two medications, there was a sentence I didn't understand. I was wondering if anyone could tell me (in laymans terms) what it means. It reads " Tramadol can also reinitiate physical dependence and precipitate withdrawal symptoms" Does that mean Tramadol will put me in withdrawal from my Methadone? I don't want to fill the script for Tramadol (50 mgs.) if that is the case. I have been on that dose of Methadone for about three years. Any help would be appreciated. Thanks so much. Fall Queen
I am taking Methadone - what will happen if I take Tramadol, will Tramadol put me into withdrawal?
Question posted by fall queen on 21 Sep 2010
Last updated on 10 April 2018
I'm in Mmt have been for over 3 yrs. We are given papers to put on our lock boxes and it specifically says not to take tramadol because it will cause wd.
Oh that is exactly what it means you take it your body will start withdrawals immediately and to add to your question there are allot of drugs that will do this so make sure the doctor know what you take he can give you a drug that wont have this reaction... I found it out the hard way i had no clue different medicines could do this to you while taking methadone. Just be cautious of any thing you take with methadone... hope i helped...
I was just told today by my new pain doc NOT to take tramadol suboxin or talwin because it will put you into withdraws
hope you have a pain free day
The experience I had with tramadol was when I started grinding my hip bone down to a nub . I was in alot of pain and had known the effects of 10mg. OxyContin and norco. When the Dr. wanted to add ultram I tried it but did not feel any pain relief at all so only stayed on it for a week - I am thankful that I didn't mess with it now that I see the horror it has caused among people with pain. It was just a simple matter of it not working but I think people with minimal pain would think it was a better drug , than an aspirin perhaps and end up being completely addicted to it which is the fault of the Dr.'s who do not know any better. My Dr. told me it was not a narcotic so look what he knew. I did end up going to another Dr.
because I was not getting my pain meds on time and the Nurse wouldn't phone in the refill and it was just a mess but I would not take that drug again - it's just not worth it for the horror that could ensue - you might as well take 2 aspirin, tylenol and anything else that might help. Hope you aren't in alot of pain Fall Queen. Take some heavy duty pain meds instead of that crap. Good Luck.
Hi, I currently take tramadol and methadone together. Usually, the major concern is with the seizures and CNS and respiratory depression. That risk is only "risky" if you've ever had a seizure before, or have ever had head trauma. If you stay bellow 300mg, the risks are beyond minimal - however, for many, it could very well result in a very very bad situation. It has always been my understanding with the withdrawal bit, that if you at one point in you life took heroin, and got off the stuff, and stayed clean for years. Taking tramadol could reinitiate withdrawals similar to when you where detoxing from heroin, much more severe than another person who would be unaffected by stopping a short term use of the medication. That is my "understanding" so I might be totally wrong, nonetheless, I was on Methadone, and then added Tramadol, and had no problems with the two together what so ever.
It couldn't hurt to ask a pharmacist or doctor as everyone says.
I currently am however detoxing from the stuff, as I also believe it to be more of a strange and dangerous drug than what doctors would have you believe. If taken at a significant dosage for long term, 6 months to a year, depending on the person, it does cause very very bad withdrawals. The problem with the drug is that it is an SNRI that hits on the opioid sensors. It has the strength that is comparable to codeine according to the charts, although it doesn't even feel that strong to me. The SNRI activity hits the Seratonin as well as norepinephrine reuptake inhibitors almost immediately. This sudden action is very unlike all other SNRI's out on the market, where they normally take at least a week to take effect. This sudden action makes stopping a drug like this very difficult due to the SNRI component, and it's sudden action, much like how other SNRI medications are harder to withdraw the shorter and quicker acting the medication is, usually is true with most extended release medications such as Pristiq. The chemicals in Pristiq act for a very very short time, so the only way to market the drug is to have it extended release, as is true with Cymbalta. So, stopping Tramadol would make you deal with withdrawal from two drugs at once. A very difficult to stop SNRI as well as the Opioid component. I think that Tramadol and Methadone both are some of the most unusual opioids out on the market. The only good thing about the SNRI component is that it puts you in a good mood when you first start taking the medication, however, that more or less went away for me with time.
The amount of pain relief that you would get from Tramadol would be very very minimal in comparison to Methadone, and honestly I'm stopping cause for me, it's just one more component to an already large drug cocktail that I'd like to have simplified. I've gone from 300mg, and have gone down 50mg every 5 days, currently at 200mg - tomorrow will be at 150mg. Definitely terrible depression has hit me unexpectedly, and of the very severe sort, with suicidal thoughts popping threw-out my mind. An increase in anxiety and pain is something that I can deal with, but the mental thing just plain out sucks. Lately, if I don't take the medication exactly on time, I'll also get headaches that are so bad that my eyes will tear up and can't think straight. Once a bit of the medication is taken, they go away, and sit in the background, an uncanny feeling of something lurking in the background. Thank god that my wife has actually stepped it up this time and is actually being supportive and helpful in this for the first time - and seems to understand the mental thing as it happens so suddenly, that it's not like me at all, and is so obviously medication related!
As an overall, the risk vs. helping scenario, doesn't make sense to me. It is a very mild drug, with very bad repercussions, but that is just my opinion, and this really is only my personal experience with the medication, as I would imagine that there are many out there who have found it to be a life saver, and It did help a bit, but 8 or 9 medications is just way to many for me, and I'm trying to eliminate all of the "kinda working" ones, and increase the ones that really work. I should be able to ideally get the cocktail down to just 4 or 5, depending on the amount of side effects that are relieved by the decrease in meds.
Anyways, I hope that this is of some sort of help to you, and that whatever you decide to do, I'm sure that it'll be the right choice for what you currently need! Best of luck!
Hi fall queen; Hi Sis... I feel I must step in here and try to help out, though I know very little of anything that involves over 7 or 8 letters. Here goes : Tramadol is not an SSRI. Tramadol & ultram are the same, one being a generic of the other. In my honest opinion [from having taken 3 ,180pill doses
@ 50mg. / pill , total = 540 pills , without knowledge beforehand, found them to be about equal in pain relief strength to (25mg. of ultram = 1, 325mg. aspirin, and they are FAR MORE DANGEROUS . Christine is right , reinitiate means to start , start up , start over , etc... and precipitate means to "cause to happen quickly or before you are ready for it or expect it to.There are 2 drugs that I know to be extremely dangerous (There's probably 500,000 of 'em) one is METHOTREXATE, and the other is ULTRAM / TRAMADOL.
Both have been given "Black Box warnings" by "Worst Pills / Best Pills"! News , and yet they are still being prescribed... Would anybody like to take a wild guess as to why ... "who's da vis'a guy inna' da' back row , he say 'cause dey costa' pennys ta make an' dey sel' fo dollahs" aye , shame for you!! Love ya' jesse! Love ya' Christine ... I'm Sacosam I AM I AM.
Hi fall queen... It means tramadol can cause "dependence again" (reinitiate means begin again, start over) and it may cause wd's when taken with methadone. At least that's how I read it. I know tramadol alone can cause dependence and wd's when you stop taking it suddenly. Not to mention the higher risk of seizures. It's also an ssri (I think) Double check with your pharmacist to be on the safe side. Other then that, hope your healing well and resting as ordered?
Take care and let me know what the pharmacist says.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.